Alert archive / Texas / Coastal Flood Statements in 2016
Coastal Flood Statement 10, NWS Brownsville, TX
NWS Brownsville, TX issued this coastal flood statement at Dec 4, 2016, 3:18 PM CST for Kenedy County, Texas. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2016, 3:18 PM CST (21:18 UTC)
- Expired
- Dec 5, 2016, 12:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Brownsville, TX
County Kenedy County, TX
The radar
The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
867 WHUS44 KBRO 042118 CFWBRO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 318 PM CST SUN DEC 4 2016 ...LOWER TEXAS TIDES RUNNING ABOVE PREDICTED LEVELS... .A PERSISTENT AND STRONG NORTHEAST WIND FLOW OVER THE LOWER TEXAS GULF WATERS WILL CONTINUE TO PUSH WATER HIGH UP ONTO THE AREAS BEACHES THIS EVENING AND TONIGHT. THIS WILL COMBINE WITH A HIGH TIDE LATER THIS EVENING TO KEEP THE WATER UP CLOSE TO THE DUNES ON THE AREA BEACHES. TXZ251-256-257-050600- /O.NEW.KBRO.CF.S.0010.161204T2118Z-161205T0600Z/ KENEDY-COASTAL WILLACY-COASTAL CAMERON- 318 PM CST SUN DEC 4 2016 ...SEA WATER WILL RUN UP ON THE AREA BEACHES TONIGHT... * COASTAL FLOODING...SEA WATER WILL RUN UP THE BEACH THIS EVENING...AND MAY REACH OR OVERWASH INTO THE DUNES AT SOME LOCATIONS. TIDAL MEASUREMENTS ARE RUNNING ABOUT A FOOT AND A HALF ABOVE PREDICTED LEVELS. * TIMING...THE NEXT HIGH TIDE WILL BE AT 830 PM. * IMPACTS...WATER WILL COVER PARTS OF THE AREAS BEACHES. UMBRELLAS AND TRASH CANS NOT STOWED BEHIND THE DUNES COULD FLOAT AWAY AND DRIVING WILL REMAIN DIFFICULT TO IMPOSSIBLE BETWEEN THE NORTH PUBLIC BEACH ACCESS POINTS TO THE MANSFIELD JETTY. RIP CURRENTS AND HIGH SURF WILL MAKE SWIMMING DIFFICULT FOR ALL BUT THE MOST EXPERIENCED SURFERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... VEHICLES...EXCEPT FOR THOSE WITH FOUR WHEEL DRIVE AND HIGH WHEEL BASES...WILL BE DIFFICULT TO DRIVE ON THE BEACH. UMBRELLAS... BEACH CHAIRS...TRASH CANS...AND OTHER ITEMS SHOULD REMAIN STOWED BEHIND THE DUNES. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Dec 4, 12:33 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Dec 4, 12:33 PM CST, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
1233 PM CST Sun Dec 4 2016
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...The latest NAM forecast soundings maintains a pretty
saturated lower level inversion throughout the afternoon and
evening into the overnight hours. As the surface low and
associated cold fronts move further northeast away from the RGV
the lower level flow becomes more westerly which will start to
advect in drier air from the west which will improve
ceilings/vsbys up to MVFR/VFR levels. Until then expect IFR/LIFR
conditions to prevail for most of the upcoming TAF period with
better aviation conditions returning late in the period.
&&
.PREV DISCUSSION... /issued 602 AM CST Sun Dec 4 2016/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Generally poor flying conditions expected over the
next 18-24 hours as periods of rain occur. Moist air aloft riding
up over a shallow layer of colder air at the surface will
maintain low ceilings which will be the limiting factor for flight
rules. IFR CIG's to prevail for the next couple of hours, with
LIFR possible. From mid-morning on, satellite trends suggest that
BRO and HRL may be able to break out into MVFR, but confidence on
this is not high. Guidance is pretty insistent that MFE will
remain socked in with IFR ceilings all day. Any thunderstorms
later on today will be isolated in coverage with best chances
near the coast. Taking into account AWC and SPC convective
forecasts, will go with TEMPO groups for -TSRA at BRO & HRL for a
few hours this afternoon before instability diminishes.
Overnight, NW winds will strengthen to breezy as a surface low
just offshore moves northward. This may stir things up enough for
CIG's to rise to low-end MVFR levels...but again, confidence is
low so will forecast OVC010 for all three terminals.
PREV DISCUSSION... /issued 418 AM CST Sun Dec 4 2016/
SHORT TERM (Today through Monday):
Forecast has become fairly straightforward in the short-term.
Periods of light-to-moderate rain to continue (despite most land
areas being in a "lull" at the moment) through tonight as very
moist air ahead of an upper low currently centered over the
Sinaloa coast is isentropically lifted over the shallow cold
airmass that was brought in by yesterday's/last night's front.
Coastal areas may also receive a boost in rainfall from a surface
low will be developing offshore of the Lower Texas Coast later
today, then migrating northward tonight. Isolated thunder is still
in the works for today, though model CAPE fields suggest that it
will be limited to the coastal counties and offshore areas by this
afternoon.
Aforementioned upper low moves to just south of the Big Bend region
by late tonight, with some drier air beginning to wrap into the CWA
after midnight. Widespread rain...moderate at times...still
possible through the evening, before PoP and QPF values trend down
somewhat for inland areas. The coastal surface low keeps the
possibility of more widespread rain along the coast going through
the night.
Moving into Monday, the upper low finally traverses Texas to our
north and may become an open wave before being absorbed into the
mean flow. At any rate, NAM/GFS in good agreement that a more
pronounced dry slot will be moving over the area during the morning,
which should shut off any rain chances for land areas by mid-day.
As far as temperatures go, with overcast skies and occasional rain,
Sunday's high temps will only recover a few degrees from morning
lows, which means upper 50's for the NW counties to near 70 at BRO.
Chilly and breezy tonight for a raw feel to the air with temps
generally in the 50s. Some recovery on Monday as sun breaks out in
the afternoon, but still a few degrees below early December averages.
LONG TERM (Monday Night through Saturday):
More tranquil conditions return quickly Tuesday and Wednesday as
onshore flow returns to the region. Conditions will remain warm,
with highs in the lower to mid 80s areawide. The net major cold
front barrels through the region Wednesday night, as the polar
cold air speeds across the US. EC still lagging behind the rest
of the forecast models in the arrival time, so will continue with
passage between midnight and dawn Thursday. Temperatures will
plummet behind the front, going from the mid 60s ahead of the
front to the upper 40s by sunrise. temperatures will hold steady
during the day Thursday, hovering right around 50 degrees as
strong cold air advection continues. Breezy north winds will
continue Thursday night and into Friday morning, so lows at
sunrise Friday will fall to near 40 degrees, with some outlying
areas of the northern ranchlands possibly reaching the mid 30s.
surface ridge doesn't move to the east of the area until pre-dawn
Saturday, which finally brings onshore flow back to the region and
brings moderating temperatures. This will be brief as models
noting another cold front sometime on Sunday, bringing more colder
air.
MARINE:
Now through Monday: Latest observation, as of 250 am CST, at Buoy
020 indicates ENE winds at 19G23 knots. Seas have come down just
slightly to 6 ft. during the past hour as it appears that an
easterly swell is finally diminishing. Winds may also be in a
relative lull the next few hours, but effect should be relatively
short-lived, however, as NE winds begin strengthening again by
mid- day as a surface low develops near the southern edge of the
Gulf waters. Seas to remain agitated...in the 6-7 ft. range,
before building back to 7+ ft. this afternoon and tonight, so have
extended the SCA for the Gulf Waters until midnight, with SCEC
currently effect for the Laguna Madre. An extension of the SCA is
probable as winds shift to the NW and remain strong as the surface
low migrates up the coast. NW winds and seas finally subside
somewhat by later on Mon., but SCEC/low-end SCA conditions may
persist.
Mariners should also be aware of thunderstorms over the waters
through tonight...with cloud-to-water lightning, gusty winds, and
locally further elevated seas the main threats.
Monday night through Thursday: Light marine winds will be expected
Monday night into Tuesday as the effects of the departing surface
low come to an end. This will allow seas to finally relax down to
2 to 3 feet through Wednesday. Main marine threat will be the next
cold front racing through the region before dawn Thursday. Models
still showing winds around 25 knots through the day Thursday,
which pushes seas up above 10 feet the remainder of Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 66 57 70 56 / 80 80 30 0
BROWNSVILLE 66 56 71 55 / 70 80 20 0
HARLINGEN 61 56 71 53 / 70 80 20 0
MCALLEN 57 55 71 53 / 70 80 10 0
RIO GRANDE CITY 57 53 71 49 / 80 80 10 0
SOUTH PADRE ISLAND 69 59 69 62 / 80 80 30 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until midnight CST tonight for GMZ150-155-
170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Short Term...60
Long Term...52
Graphicast/Upper Air...62Hazardous weather outlook, Dec 4, 5:01 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 501 AM CST SUN DEC 4 2016 TXZ248>257-042300- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 501 AM CST SUN DEC 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF RIP CURRENTS AT AREA BEACHES. TIDAL OVERWASH AND POSSIBLY MINOR COASTAL FLOODING MAY OCCUR ALONG THE DUNES AT AREA BEACHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RIP CURRENT RISK WILL REMAIN ELEVATED THROUGH TUESDAY AND BECOME ELEVATED AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-042300- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 501 AM CST SUN DEC 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE GULF WATERS UNTIL MIDNIGHT TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL PRODUCE OCCASIONAL CLOUD TO WATER LIGHTNING AND WIND GUSTS TO 30 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SMALL CRAFT ADVISORIES ARE LIKELY ON MONDAY...AND AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 53
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 8:08 PM CST | Small Craft Advisory for Winds | BRO | 4 hr | |
| Dec 3, 8:22 PM CST | Special Weather Statement | BRO | Jim Hogg | 38 min |
| Dec 3, 8:53 PM CST | Severe Thunderstorm Warning | BRO | Hidalgo, Starr | 37 min |
| Dec 3, 9:31 PM CST | Special Weather Statement | BRO | Hidalgo | 44 min |
Nearby
Coastal Flood Statements in Texas, 2016Every coastal flood statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.